Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 3:57 PM EDT for Campbell County, Union County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 3:57 PM EDT (19:57 UTC)
- Expired
- Jul 27, 2014, 4:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:00 PM EDT | HAIL 1.75 | 4 Sw Jellico, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
361
WFUS54 KMRX 271957
TORMRX
TNC013-173-272045-
/O.NEW.KMRX.TO.W.0012.140727T1957Z-140727T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
CAMPBELL COUNTY IN EASTERN TENNESSEE...
WESTERN UNION COUNTY IN EASTERN TENNESSEE...
* UNTIL 445 PM EDT
* AT 355 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR ZION HILL...OR 13 MILES NORTHWEST OF LA FOLLETTE...AND MOVING
SOUTHEAST AT 30 MPH.
IN ADDITION...THIS STORM HAS HAD A HISTORY OF PRODUCING GOLFBALL
SIZED HAIL AND LARGER...PLUS DAMAGING WINDS IN SOUTHEAST KENTUCKY.
* LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...MAYNARDVILLE...JACKSBORO...JELLICO...CARYVILLE...
FINCASTLE...ROYAL BLUE...ELK VALLEY...WHITE OAK...COVE LAKE S.P....
INDIAN MOUNTAIN S.P....BIG RIDGE S.P....SHARPS CHAPEL...NORRIS LAKE
AND NORRIS DAM S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3659 8399 3643 8392 3642 8388 3644 8386
3642 8383 3643 8380 3637 8375 3621 8385
3623 8399 3629 8403 3624 8406 3627 8424
3646 8436 3651 8433 3652 8425 3659 8426
TIME...MOT...LOC 1955Z 296DEG 28KT 3653 8426
$$
TG2 follow-up statements
935
WWUS54 KMRX 272020
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT SUN JUL 27 2014
TNC013-173-272045-
/O.CON.KMRX.TO.W.0012.000000T0000Z-140727T2045Z/
CAMPBELL TN-UNION TN-
420 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EASTERN
CAMPBELL AND WESTERN UNION COUNTIES...
AT 418 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR LA
FOLLETTE...MOVING SOUTHEAST AT 30 MPH.
THIS STORM WAS WEAKENING SLIGHTLY...BUT MAY STILL ALSO PRODUCE HAIL
UP TO 1 INCH IN DIAMETER.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...MAYNARDVILLE...FINCASTLE...BIG RIDGE S.P....WHITE
OAK...SHARPS CHAPEL...NORRIS LAKE AND NORRIS DAM S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3659 8399 3643 8392 3642 8388 3644 8386
3642 8383 3643 8380 3637 8375 3621 8385
3623 8399 3629 8403 3624 8406 3628 8416
3650 8418
TIME...MOT...LOC 2018Z 296DEG 28KT 3645 8406
$$
TG462
WWUS54 KMRX 272030
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT SUN JUL 27 2014
TNC013-173-272039-
/O.CAN.KMRX.TO.W.0012.000000T0000Z-140727T2045Z/
CAMPBELL TN-UNION TN-
430 PM EDT SUN JUL 27 2014
...THE TORNADO WARNING FOR EASTERN CAMPBELL AND WESTERN UNION
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3659 8399 3643 8392 3642 8388 3644 8386
3642 8383 3643 8380 3637 8375 3621 8385
3623 8399 3629 8403 3624 8406 3628 8416
3650 8418
TIME...MOT...LOC 2027Z 296DEG 28KT 3641 8396
$$
TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 27, 2:42 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUL 27 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY. RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT. FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY. THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW. FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH NAM MOS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS. SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT. GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 64 83 / 40 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 82 61 80 / 60 20 10 10 OAK RIDGE, TN 70 82 60 80 / 60 10 10 10 TRI CITIES AIRPORT, TN 66 79 57 77 / 60 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Jul 27, 3:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E1.75 INCH SCOTT TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:23 PM EDT | Tornado Warning | MRX | Campbell, Scott | 37 min |
| Jul 27, 5:11 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Scott | 49 min |
| Jul 27, 5:25 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Sullivan, Washington | 50 min |
| Jul 27, 5:40 PM EDT | Tornado Warning | MRX | Scott | 50 min |
| Jul 27, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 55 min |
| Jul 27, 5:56 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Grainger, Union | 49 min |
| Jul 27, 6:03 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 57 min |
| Jul 27, 6:26 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Scott | 49 min |
| Jul 27, 6:36 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Scott, Union | 114 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 51 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jul 27, 6:51 PM EDT | Tornado Warning | MRX | Anderson, Loudon, Morgan, Roane, Scott | 54 min |
| Jul 27, 7:07 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Grainger, Jefferson, Knox, Union | 53 min |
| Jul 27, 7:09 PM EDT | Tornado Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 51 min |
| Jul 27, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 33 min |
| Jul 27, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 58 min |
| Jul 27, 7:39 PM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 51 min |
| Jul 27, 7:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more | 110 min |
| Jul 27, 7:52 PM EDT | Tornado Warning | MRX | Blount, Knox, Sevier | 23 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.